While there may be a wide range of causes, an important underlying factor for the development of tinnitus is brain plasticity.5,7 This property allows the brain to change and adapt, and it is essential to how we learn. Unfortunately, in some cases, such as with hearing loss, the auditory part of the brain may be altered as brain plasticity tries to compensate for the abnormal auditory inputs. This response leads to changes in brain activity in the auditory system (e.g., the auditory cortex) that can create a phantom percept: tinnitus. As such, while tinnitus may begin a problem at the auditory periphery, it persists because of changes throughout the auditory system. Treating tinnitus may require addressing both the initiator (e.g., hearing loss) and the driver (changes in the auditory brain).
Every person living with tinnitus hears a unique sound. The sound can be a low or high frequency, and its volume and pitch may change over time, with the severity varying from person to person. Those with acute tinnitus may struggle to sleep, focus at work, or communicate with others. In such cases, treatment plays a crucial role in helping an individual regain control of his or her life.

If your tinnitus is a symptom of an underlying medical condition, the first step is to treat that condition. But if the tinnitus remains after treatment, or if it results from exposure to loud noise, health professionals recommend various non-medical options that may help reduce or mask the unwanted noise (See Masking Devices below). Sometimes, tinnitus goes away spontaneously, without any intervention at all. It should be understood, however, that not all tinnitus can be eliminated or reduced, no matter the cause.


Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Millions of Americans experience tinnitus, often to a debilitating degree, making it one of the most common health conditions in the country. The U.S. Centers for Disease Control estimates that nearly 15% of the general public — over 50 million Americans — experience some form of tinnitus. Roughly 20 million people struggle with burdensome chronic tinnitus, while 2 million have extreme and debilitating cases.1
×